Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

What causes seizures and rashes all over body while taking Prednisone?

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4128 Questions
My wife has recently been diagnosed with inflammatory arthritis and the doctor has prescribed Prednisone 5mg three times daily. She has been taking the pills for about 15 days and she has an appointment in 4 days at which time I believe the doctor will stop the Prednisone. XXXXXXX had been in the hospital for 5 days having been dischaged on 1/12. On 1/14 she developed a rash all over her body which has been extremely uncomfortable. It is quite a bit better now although there are still traces of it. In the past XXXXXXX has had 3 Grand Mal seizures, one each in 1998, 1999 and 2001. She has been on 100mg. Dilantin three times a day and has not had an incident since, until last Thursday. We were driving up to Morro Bay and had stopped in Ventura for a sandwich, when she had a very major seizure, the worst I had ever seen. I'm not a medical person but it seems to me that it could have been triggered by the Prednisone. When I had talked with the doctor previously about Nancy's rash the doctor did not seem to think it was from the medication but rather the pain pills she had taken in the hospital. However since it's almost 13 years since her last seizure I can't help but think that Prednisone had something to do with it. I will be calling the doctor tomorrow morning and would appreciate another opinion. Thank you. XXXXXXX XXXX
Posted Sun, 16 Feb 2014 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 1 hour later
Brief Answer: Prednisone is not a cause for rash Detailed Answer: Hello Mr. XXXX, I am quite empathetic to your wife's illness and the present rash. I can get from our history that she is been prescribed Prednisone 3 times for inflammatory arthritis and simultaneously she developed extremely uncomfortable rash all over her body. As per your observation the rash is associated with Prednisone. Let me first reassure yo that the rash is not because of prednisone and actually Prednisone is one of the main medicines which is been prescribed for treating rash. So what you can get from my point is that your doctor is correct in his suggestion that there is something else which is causing rash in your wife. To tell you simply - rash in medical language is quite a broad term and there are innumerable causes of the same. In most of the cases where there is uncontrollable rash is present then we quite often prescribe Prednisone as main drug to treat the rash at the earliest. So you sod not worry about the role of Prednisone as the causative factor for rash. Rather it is good that your wife is on Prednisone so the rash is somewhat controlled by it. Had she not been takeing Prednisone then the rash would had been more severe. Though I can not make out the exact cause of the rash but for the betterment kindly follow the suggestions below: 1. Let her Avoid direct sunlight and hot – humid climate. 2. Let her Wear cotton clothes and avoid synthetic clothes. 3. Let her Stay in cozy environment and avoid extreme of hot or cold. 4. Let her Take two time bath once in morning and at night time which will soothe your skin and prevent the aggravation of the problem 5. Let her Do not scratch or squeeze or rub any area. 6. Let her not use any deodorants or any cosmetics over and near the affected area. 7. She can do cold /warm compression (according to the weather condition) over the affected area. Take a wet towel soaked in cold water and apply it for 5-10 minutes for 3-4 times a day. For the part of treatment kindly follow the suggestions below: 1. Apply over the counter available calamine lotion on the affected area in day and afternoon time. Apply it in very thin layer. 2. Apply plane Fluticasone cream in a thin layer in morning and at night time. Apply in a very thin layer so that it should not be visible to naked eye. You can apply it for 7 days and then stop it after that. 3. If there is any irritation or itching is present then can take tablet “Loratadine” tablet (Claritin or lorfast)by mouth up to 2-3 times if the itching is more. I hope these information's will help you. If you have further queries I will be happy to help. "Wish you good health and early recovery of your wife's problem" Regards, Dr Sanjay Kumar Kanodia MD (Dermatology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor